Tennessee, 2011

Flooding in Tennessee, November 27 to 28, 2011

November 27 to 28, 2011 · NWS OHX · 7 events in 6 counties and zones

As an usually strong upper level low pressure system moved across Middle Tennessee, on Sunday, November 27th and Monday, November 28th, it produced periods of rainfall. This rainfall resulted in several roads across Rutherford County being closed on Sunday and early Monday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$7,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an usually strong upper level low pressure system moved across Middle Tennessee, on Sunday, November 27th and Monday, November 28th, it produced periods of rainfall. This rainfall resulted in several roads across Rutherford County being closed on Sunday and early Monday morning. Enough rainfall also occurred by Monday, November 28th to result in flooding damage across five counties in the Cumberland Plateau Region of the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 26, 11:20 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Nov 26, 11:20 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1120 PM CST SAT NOV 26 2011

.UPDATE...FOR 06Z AVIATION FORECAST

&&

.AVIATION...
FLYING CONDITIONS ACROSS MIDDLE TENNESSEE WILL DETERIORATE QUICKLY
OVERNIGHT AS WIDESPREAD RAIN OVERSPREADS MIDDLE TENNESSEE. THIS WILL
RESULT IN RAIN INDUCED LOW CEILINGS AND VSBYS ACROSS THE AREA. IN
ADDITION...VAD WIND PROFILE IS SHOWING SOUTH WINDS IN EXCESS OF 50 KTS
AROUND 2 AND 3K. EXPECT THESE WINDS TO CONTINUE UNTIL ABOUT 15Z SUNDAY
AT BNA AND 18Z AT CSV. POOR FLYING CONDITIONS WILL CONTINUE BEYOND
THE NEXT 24 HOURS AS DEEPENING UPPER LOW SLOWLY WORKS INTO THE
TENNESSEE VALLEY.

BOYD

&&

.PREV DISCUSSION... /ISSUED 928 PM CST SAT NOV 26 2011/

UPDATE...

MAIN COLD FRONT REMAINS WELL TO THE WEST AND CURRENTLY STRETCHES
FROM POPLAR BLUFF MO TO LITTLE ROCK AR. PRE-FRONTAL LINE OF
SHOWERS APPROACHING WESTERN CWA BORDER AND SHOULD ENTER THE AREA
AROUND 10 PM...WITH SCATTERED SHOWERS OVER WESTERN PARTS OF THE
MID STATE AHEAD OF THE LINE AND AN EXTENSIVE STRATIFORM RAIN
SHIELD BEHIND THE LINE WELL INTO ARKANSAS. CATEGORICAL POPS
OVERNIGHT WITH LOCALLY HEAVY RAINFALL MENTION CONTINUES TO SEEM
WARRANTED. ALSO SEEING A WARM EVENING AREAWIDE WITH TEMPS IN THE
60S AND DEWPOINTS AROUND 50...AND ONLY TWEAKED TEMPS BASED ON
CURRENT OBS. DID BUMP UP WINDS A BIT BASED ON CURRENT OBS BUT NO
OTHER SIGNIFICANT CHANGES TO FORECAST TONIGHT.

LATEST 18Z GFS AND 00Z NAM STILL SHOWING HEAVY RAINFALL POTENTIAL
FOR THE PLATEAU THROUGH MONDAY WITH SEVERAL INCHES OF RAINFALL
POSSIBLE. SINCE RAIN WILL OCCUR OVER AN EXTENDED TIME
PERIOD...WILL NOT ISSUE FLOOD WATCH ATTM BUT CONTINUE TO MONITOR
THE SITUATION CLOSELY. LATEST GFS/NAM MODELS ALSO REMAIN IN
GENERAL AGREEMENT ON UPPER LOW MOVING ACROSS THE TENNESSEE VALLEY
MONDAY AND TUESDAY BUT DIFFER SIGNIFICANTLY ON TRACK...WHICH HAS
MAJOR IMPACTS ON THE POTENTIAL FOR SNOW SHOWERS AND ANY
ACCUMULATIONS ACROSS THE MID STATE MONDAY NIGHT INTO TUESDAY
NIGHT. NAM FORECAST SOUNDINGS CONTINUE TO SUPPORT A COLD RAIN/WET
SNOW MIX IN CENTRAL/WESTERN ZONES MONDAY NIGHT...WITH SNOW MORE
LIKELY ON THE PLATEAU ESPECIALLY HIGHER ELEVATIONS. HAVE MADE NO
CHANGES TO FORECAST FOR EARLY NEXT WEEK AT THIS TIME AND WILL LET
MID SHIFT TAKE A LOOK AT THE HOPEFULLY MORE CLARIFYING 00Z GLOBAL
MODEL RUNS.

PREV DISCUSSION... /ISSUED 557 PM CST SAT NOV 26 2011/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
GOOD ISENTROPIC LIFT UNDERWAY ON 295 KELVIN SURFACE THIS EVENING
ACROSS WESTERN TENNESSEE WITH NUMEROUS SHOWERS IN WESTERN MIDDLE
TENNESSEE MOVING RAPIDLY NORTHEAST. LOW LEVEL JET INITIALLY IN
THE 35 TO 40 KT RANGE WILL INCREASE TOWARD MIDNIGHT INTO THE 50 TO
70 KT RANGE. THIS WILL INTENSIFY LIFT AND SHOWER PRODUCTION IN THE
MID STATE WITH LOCALLY HEAVY DOWNPOURS. POOR FLYING CONDITIONS
WILL BEGIN OVER WESTERN AREAS THIS EVENING AND PROGRESS EASTWARD
IN THE OVERNIGHT AND CONTINUE THROUGH THE DAY ON SUNDAY. INSPITE
OF STRONG LIFT THUNDERSTORM CHANGES IN THE MID STATE CONTINUE TO
LOOK NIL DURING THE NEXT 24 HOURS DUE TO THE LACK OF THERMODYNAMIC
INSTABILITY.

BOYD

PREV DISCUSSION... /ISSUED 321 PM CST SAT NOV 26 2011/

DISCUSSION...
PRESSURE GRADIENT RATHER TIGHT THIS AFTERNOON AS WINDS OF GENERALLY
10-20 MPH WITH HIGHER GUSTS PREVAIL. OTW...CLOUDS ON THE INCREASE
WITH MILD TEMPS IN PLACE. FRONTAL BOUNDARY AND A LARGE AREA OF RAIN
SHOWERS TO OUR WEST WILL BE THE NEXT WEATHER MAKER. CURRENTLY...THE
COLD FRONT EXTENDS FROM CENTRAL MO SOUTHWARD THROUGH WESTERN AR WITH
THE BULK OF THE RAIN SHOWERS EAST OF THAT LINE.

TONIGHT...THE FRONTAL BOUNDARY AND ALL OF THE ASSOCIATED SHOWER
ACTIVITY WILL BE MOVING OUR WAY. WITH THE CURRENT LEADING EDGE OF
THE PRECIP ALMOST TO THE MS RIVER...IT LOOKS AS THOUGH THE WIDESPREAD
RAINFALL SHOULD REACH WESTERN MIDDLE TN AROUND 7 PM. QPF RETURNS
ARE SOMEWHAT COPIOUS WITH THIS UPCOMING RAIN EVENT AS THE SLOW
MOVING COLD FRONT IS NOT EXPECTED TO REACH THE MID STATE UNTIL
MIDDAY SUNDAY. THUS...FROM LATE TONIGHT THROUGH MUCH OF SUNDAY...
WE WILL SEE THAT THE RAINFALL WILL BE HEAVY AT TIMES.

THEN AFTER THE FRONTAL PASSAGE...CONDITIONS WILL SLOWLY TURN
COLDER. ALL THE MODELS ARE IN LINE WITH DEVELOPING AND DEEPENING
AN UPPER LOW WITH THE TRACK GENERALLY BEING ACROSS NORTHERN AL NE
THROUGH EASTERN TN TUESDAY MORNING. A REVIEW OF THE SOUNDING FCSTS
SHOW THAT THE BULK OF THE PRECIP TUESDAY MORNING WILL BE SNOW
ACROSS THE NORTHERN..CENTRAL AND SOUTHERN PLATEAU AREA. FURTHER
WEST...MORE IN THE WAY OF A MIX OF RAIN AND SNOW IS EXPECTED. EVEN
BY UNDERCUTTING THE NUMERICAL GUIDANCE BY 3F ACROSS THE BOARD...A
MIX OF RAIN AND SNOW WEST OF THE PLATEAU SEEMS MORE LIKELY GIVEN
THE EXPECTED SFC TEMPS. HOWEVER...TAKING INTO ACCOUNT THE SOUTHERLY
TRACK...THE LOWS APPARENT INTENSITY...AND THE 850 MB TEMP FIELDS...THIS
SITUATION WILL NEED TO BE WATCHED CAREFULLY. DYNAMICAL COOLING IS
NOT PICKED UP VERY WELL WITH THE NUMERICAL GUIDANCE WHEN A CLOSED
LOW IS INVOLVED. WE WILL WATCH CAREFULLY TO SEE IF THE MODELS
TREND TOWARD A COLDER AND SNOWIER SCENARIO IN UPCOMING RUNS.

OTHERWISE...WITH THE HEAVY RAIN POTENTIAL...IT STILL LOOKS AS THOUGH
THE HEAVIEST RAINFALL WILL OCCUR ALONG AND AHEAD OF THE FROPA LATE
TONIGHT AND ON SUNDAY. BASED ON THE GFS..EURO...AND NAM SOLUTIONS...
THROUGH SUNDAY AFTERNOON...TOTAL AMOUNTS OF 1 TO 2 INCHES OF
RAINFALL IS INDICATED. UP TO AN ADDITIONAL INCH (LIQ PRECIP) IS
POSSIBLE SUNDAY NIGHT THROUGH TUESDAY WITH THE REMAINDER OF THE
SYSTEM.

NO FLOOD WATCH WILL BE ISSUED ATTM. INSTEAD...I WILL REISSUE THE ESF
AND MAKE ANY CHANGES IF NEEDED.

THE PRECIPITATION WILL END TUESDAY NIGHT BUT PERHAPS A FEW FLURRIES
WILL LINGER ACROSS THE PLATEAU EARLY WEDNESDAY. SUNNY AND COOL
WEATHER WILL ROUND OUT THE WORKWEEK.

VERSUS THE MEX GUIDANCE...WILL UNDERCUT TEMPS...GENERALLY IN THE
FIRST HALF OF THE EXTENDED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Nov 26, 5:22 AM CST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CST SAT NOV 26 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-271130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL DEVELOP FROM WEST TO EAST LATE THIS AFTERNOON THROUGH
TONIGHT AS A COLD FRONT APPROACHES. BY LATE TONIGHT...SOME HEAVY
DOWNPOURS WILL DEVELOP WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HEAVY SHOWERS WILL OCCUR SUNDAY...SUNDAY NIGHT...AND INTO EARLY
MONDAY AS A COLD FRONT PASSES AND A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM DEVELOPS OVER THE REGION. RAINFALL AMOUNTS FROM 2
TO 3 INCHES WILL BE COMMON...WITH LOCALLY UP TO 4 INCHES.
LOCALIZED FLOODING IS POSSIBLE. LOCATIONS MOST SUBJECT TO FLOODING
INCLUDE SMALL STREAMS...LOW LYING AREAS...AND PLACES WITH POOR
DRAINAGE. THE MAJOR RIVERS ARE NOT EXPECTED TO FLOOD.

COLDER AIR WILL COME IN WITH THIS SLOW MOVING STORM SYSTEM. THIS
COULD CAUSE SOME WET SNOW TO MIX WITH THE RAIN AT TIMES FROM LATE
SUNDAY NIGHT THROUGH TUESDAY. ALTHOUGH UNLIKELY...MINOR
ACCUMULATIONS COULD OCCUR...MAINLY LATE MONDAY NIGHT INTO TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Rutherford

When
November 27, 3:47 AM CST to November 28, 3:51 AM CST
Where
Rutherford County, Eagleville to Hoovers Gap
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.750, -86.650

Ten roads were closed across the county due to high water.

Flood, Warren

When
November 28, 6:00 AM CST to 3:38 PM CST
Where
Warren County, 0.89 mi NE of Green Hill to 0.89 mi NE of Viola
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
35.839, -85.789

Media reported several roads were closed due to flooding across the county.

Flood, Grundy

When
November 28, 7:00 AM CST to 3:38 PM CST
Where
Grundy County, 1.68 mi E of Palmer to 1.69 mi E of Palmer
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
35.350, -85.540

Sheriffs office reported water was over a bridge roadway in Doc Wyatt Hollow.

Flood, White

When
November 28, 7:00 AM CST to 6:00 PM CST
Where
White County, Bakers Xrds to Joppa
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
36.020, -85.550

White County Department of Highways reported Milligan Road, Petty Cove Road, Flat Rock Road, and Lost Creek Roads were all closed due to high water.

Flood, Overton

When
November 28, 12:00 PM CST to 6:00 PM CST
Where
Overton County, 1.29 mi SW of Hilham to 1.04 mi SSW of Hilham
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.408, -85.448

Several creeks were near bankfull with a couple of water covered roadways in and around Hilham.

Flood, Fentress

When
November 28, 12:36 PM CST to 6:00 PM CST
Where
Fentress County, 1.67 mi E of Wolf River to 1.11 mi E of Wolf River
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
36.530, -84.940

Delk Creek Road was closed off due to high water overflowing from a nearby stream.

Flood, Overton

When
November 28, 3:48 PM CST to 6:00 PM CST
Where
Overton County, 4 mi SSW of Rickman to 2.63 mi SSW of Rickman
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
36.221, -85.409

Water was completely covering Spring Creek Road in Rickman.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349933, 349644, 349646, 349648, 349649, 349653, 349655.